Alert archive / Tennessee / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Nashville, TN

January 7, 201738 counties in Tennessee

NWS Nashville, TN issued this wind chill advisory at Jan 7, 2017, 3:18 AM CST for 38 counties in Tennessee. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2017, 3:18 AM CST (09:18 UTC)
Expired
Jan 7, 2017, 9:00 AM CST
In force
6 hr
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS44 KOHX 070918
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
318 AM CST SAT JAN 7 2017

...COLD WIND CHILLS THIS MORNING...

.WINDS AROUND 10 TO 15 MPH ACROSS THE AREA COMBINED WITH
TEMPERATURES IN THE SINGLE DIGITS AND TEENS HAVE CAUSED WIND
CHILLS TO DIP BELOW ZERO IN MANY LOCATIONS. AS TEMPERATURES WARM
DURING THE MORNING HOURS...WIND CHILLS WILL STILL BE NEAR ZERO TO
10 ABOVE, SO EXERCISE CAUTION THIS MORNING IF GOING OUTDOORS.
TEMPERATURES WILL WARM UP INTO THE MID 20S WITH WINDS CALMING DOWN
IN THE AFTERNOON AS WELL.

TNZ005>011-023>034-056>066-075-077>080-093>095-071500-
/O.NEW.KOHX.WC.Y.0001.170107T0918Z-170107T1500Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
HENDERSONVILLE...GALLATIN...GOODLETTSVILLE...LAFAYETTE...CELINA...
BYRDSTOWN...ERIN...WAVERLY...NEW JOHNSONVILLE...MCEWEN...
DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...SOUTH CARTHAGE...
GORDONSVILLE...GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...
ALLARDT...LINDEN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
SMYRNA...LA VERGNE...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...
ALTAMONT...COALMONT...SPENCER...CLIFTON...WAYNESBORO...
LAWRENCEBURG...PULASKI
318 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* WIND CHILL VALUES...8 BELOW TO 5 ABOVE ZERO.

* OTHER IMPACTS...WIND CHILLS MAY BE HAZARDOUS TO ANYONE CAUGHT
  OUTDOORS FOR AN EXTENDED PERIOD OF TIME DURING THE EARLY MORNING
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 2:42 AM CST, 36 minutes earlier.

Area forecast discussion, Jan 7, 2:42 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
242 AM CST Sat Jan 7 2017

.DISCUSSION...

Snow has mainly moved off to the east earlier in the evening
although a few radar echoes have popped up over the Plateau this
morning. Flurries look to be possible with lower ceilings over the
higher elevations, but as the upper low moves further to the east
skies will clear rapidly behind. Even though skies will be clear,
temperatures will only get into the low to mid 20s for most of the
mid state thanks to cold air lingering aloft and CAA at the
surface. With 850 mb temps in the -8C to -12C range through Sunday
afternoon, most of the area will not get above freezing until
Monday afternoon. Even though temperatures will be below freezing,
dry air and sunshine should help clear the roads a bit, but relief
with above freezing temps and even above average temperatures are
on the way next week.

Winds will stay up today with the tight surface pressure gradient
still in place behind the upper low, but will relax this afternoon
and allow winds to calm down a bit. With winds around 10-15 mph
this morning, and temperatures in the single digits/low teens,
wind chills will be around zero to slightly below zero. Recovery
will be slow in regards to wind chills this morning, but should be
well above zero by the afternoon when temperatures are warmer and
winds calm a bit.

Dry conditions will continue this weekend and on Monday with weak
upper ridging moving over the region. Chances for rain will move
in Monday night, however, and remain in the forecast for the rest
of the week. The best chances for rain still looks like Tuesday
night when the upper shortwave trough axis crosses the MS River.
The GFS and ECMWF were in better agreement on previous runs, but
the ECMWF is slightly faster with this wave on the latest run.
Precip timing still looks good, so kept in the likely mention of
pops Tuesday night. Looking at thunder potential for the week,
models dont have very much instability even with the warmer
temperatures, so left out mention for now. Should models get a
little more aggressive with WAA we might see enough instability to
see a few thunderstorms.

As temperatures rise next week thanks to WAA from the series of
shortwaves and broad southwesterly flow aloft, the mid state will
see highs mainly in the 50s and 60s Tuesday onward. Current models
have temperatures even close to 70 by next Thursday ahead of
another shortwave and remaining south of a more stationary
boundary that looks to setup over the OH River valley. Before
that, the WAA on Tuesday occurs due to the very strong southerly
flow near the surface in addition to the previously mentioned SW
flow aloft. During the day Tuesday just before the upper trough
axis crosses the mid state, the surface pressure gradient really
tightens up between southern IL and northern GA. Current forecast
has some areas seeing sustained winds around 20 mph and gusts just
over 30 mph during the afternoon hours Tuesday. Winds look to calm
down later in the evening and overnight hours.

Chances for rain come to an end by late Friday, so for now have
Saturday dry. However, the GFS and ECMWF have very different
solutions by the late week. At the very least, models agree that
temperatures will remain above normal, so winter precip chances
are very low through the mid part of January with current model
runs.

&&

.AVIATION...
06Z TAF DISCUSSION.

BNA and CKV will continue with VFR through the next 24 hours. Dry
high pressure will move into TN as a major southeast storm pulls
off the east coast. A cloud deck around 10kft will give way to
clear skies around 13Z. North winds will continue around 11kt with
a few gusts around 16kt.

The back edge of clouds with the southeast storm system will
affect CSV with MVFR cigs and a few snow flurries at times
overnight. CSV will have clearing skies by 15Z with building high
pressure. Winds will remain north around 10kt with a few higher
gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      24  12  31  22  44 /   0   0   0   0   0
Clarksville    21  11  30  21  44 /   0   0   0   0  10
Crossville     19   7  27  17  38 /   0   0   0   0   0
Columbia       22  11  31  20  42 /   0   0   0   0   0
Lawrenceburg   23  11  31  20  42 /   0   0   0   0   0
Waverly        21  11  30  21  43 /   0   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........13
Hazardous weather outlook, Jan 6, 10:34 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 PM CST FRI JAN 6 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-071100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1034 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

ROADWAYS WILL BE SLICK AND HAZARDOUS DUE TO ICE FORMATION AND
RESIDUAL SNOWFALL. BLACK ICE FORMATION WILL OCCUR IN SPOTS.
EXERCISE CAUTION WHILE TRAVELING ON AREA ROADWAYS TONIGHT.
WIND CHILL READINGS WILL BE AROUND ZERO DEGREES LATE TONIGHT.
DRESS APPROPRIATELY FOR COLD WINTER WEATHER TEMPERATURES TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE THROUGH THE MID MORNING
HOURS ON SATURDAY. WIND CHILL READINGS WILL REMAIN IN THE SINGLE
DIGITS THROUGH THE MORNING HOURS ON SATURDAY. EXERCISE CAUTION
WHILE TRAVELING ON AREA ROADWAYS AND DRESS APPROPRIATELY FOR COLD
WINTER WEATHER TEMPERATURES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HAZARDOUS DRIVING CONDITIONS ARE APPRECIATED.

31

In the hours before

Special weather statement, Jan 6, 10:27 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
1027 PM CST Fri Jan 6 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-071500-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
1027 PM CST Fri Jan 6 2017

...Some Scattered Flurries Possible Through Overnight Hours...
...Hazardous Travel Conditions will persist through at least the
mid morning hours across Middle Tennessee...

Some scattered flurries will be possible across Middle Tennessee,
eventually with this potential ending from west to east as the
late night hours progress. Thus, no additional snowfall
accumulations are expected across Middle Tennessee for the
remainder of tonight.

Standing water on main area roadways have refrozen in spots, with
secondary roadways still very hazardous. Although main roadways
may continue to dry due to northerly winds, icy spots on these
main roadways, along with freezing spots on bridges and overpasses
will continue to occur. Dangerous black ice is likely to form at
these locations. Temperatures are expected to remain well below
freezing, with lows tonight ranging from the upper single digits
to lower teens. In most areas, wind chills will be close to zero
late tonight.

Sunshine will become more predominant Saturday morning, allowing
improvement in travel conditions. However, high temperatures will
only be in the lower 20s on Saturday with wind chill readings in
the single digits through the morning hours.

If you are traveling tonight through the mid morning hours on
Saturday, please exercise caution. You may need to drive slowly
at times, and leave in plenty of time to get to your designation.
Be sure that you have a winter weather safety kit in your vehicle,
including a blanket. If going outdoors, please dress appropriately
for cold winter weather.

31

Nearby

Wind Chill Advisories in Tennessee, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.